Can antidepressants cause Fybromyalga?

“It took me over six months to wean myself off all antidepressants.”

I know antidepressants are used as to alleviate the symptoms of Fybromyalga, but is it possible that antidepressant use actually begins the cycle of pain, sleeplessness, irritable bowel syndrome, etc., that we know of as Fybromyalga?

About five years ago I was in great health, but had a very painful love affair and was beginning menopause. I cried in my doctor’s office, and he insisted I needed antidepressants. He put me on Paxil. After about eight months on Paxil, I went off it because I felt numb emotionally, had completely lost interest in sex, etc. I was then diagnosed with bilateral tendonitis, bursitis, carpel tunnel and arthritis.

All these symptoms came on overnight, so it was pretty amazing. After unsuccessful therapies, my doctor talked me into going back on antidepressants, probably because he thought some of this was in my head. I had a hard time getting back on them, because I had really adverse side effects — severe headaches, vertigo, sleepiness, e! tc.

Finally I started with a tiny dose of Effexor and was able to tolerate it. Got better for a few months, but didn’t like the emotional numbness, lack of sex drive. This time when I went off it I had horrible side effects — electric shocks in my head, headaches, sweats, tremors, nightmares — and severe muscle pain. I was then diagnosed with Fybromyalga and put back on Effexor. Doctor told me Effexor was “masking my Fybromyalga symptoms.” I got better for about six weeks, when they had to up my dosage again. Soon the doctor added a second antidepressant — nortriptyline, which, again, worked for a month or two and then they had to keep upping the dose.

Soon I was having nightmares, couldn’t carry on a conversation, and the pain kept getting worse. I had trouble remembering where I was. Sometimes I had to pull over on the side of the road because I couldn’t remember how to get home. After months like this, I decided the meds WERE the problem, even though the doctors disagreed and said the Fybromyalga was actually causing these symptoms. It took me over six months to wean myself off all antidepressants, and coming off them increased my symptoms, at least temporarily.

During this time I also developed an arrhythmia that I had never had before and my blood pressure jumped from 110/80 to 160/90. Doctor said it’s because I am getting older. I have been off antidepressants for over six months and I still have all the symptoms of Fybromyalga but it is getting better. I see an acupuncturist and a chiropractor, which both seem to help, but I have this very strong feeling that taking the antidepressants hampered my own ability to regulate serotonin and caused Substance P to develop in my spine, which caused the Fybromyalga.

I would like to hear from anyone else who has a case history like this. My sister has Fybromyalga and takes all these antidepressants, and she has gotten much worse. She has had two strokes and now has Parkinson’s.

Linda Valine
llvaline@sbcglobal.net

 

549 total views, 2 views today

Posted in SSRI Survivor Stories and tagged , , , , , , , , , .

Leave a Reply